Table of Contents Author Guidelines Submit a Manuscript
International Journal of Differential Equations
Volume 2018, Article ID 8241784, 5 pages
https://doi.org/10.1155/2018/8241784
Research Article

Stability Analysis of Additive Runge-Kutta Methods for Delay-Integro-Differential Equations

1Wenhua College, Wuhan 430074, China
2School of Mathematical Sciences, University of Electronic Science and Technology of China, Sichuan 611731, China
3College of Economics, Shenzhen University, Shenzhen 518060, China
4Department of Electrical and Computer Engineering, University of Toronto, Toronto, Canada M5S3G4

Correspondence should be addressed to Fumin Zhu; nc.ude.uzs@nimufuhz

Received 3 March 2018; Accepted 6 May 2018; Published 11 June 2018

Academic Editor: Gaston Mandata N’guérékata

Copyright © 2018 Hongyu Qin et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

This paper is concerned with stability analysis of additive Runge-Kutta methods for delay-integro-differential equations. We show that if the additive Runge-Kutta methods are algebraically stable, the perturbations of the numerical solutions are controlled by the initial perturbations from the system and the methods.

1. Introduction

Spatial discretization of many nonlinear parabolic problems usually gives a class of ordinary differential equations, which have the stiff part and the nonstiff part; see, e.g., [15]. In such cases, the most widely used time-discretizations are the special organized numerical methods, such as the implicit-explicit numerical methods [6, 7], the additive Runge-Kutta methods [812], and the linearized methods [13, 14]. When applying the split numerical methods to numerically solve the equations, it is important to investigate the stability of the numerical methods.

In this paper, it is assumed that the spatial discretization of time-dependent partial differential equations yields the following nonlinear delay-integro-differential equations:Here is a positive delay term, is continuous, : , and : , such that problem (1) owns a unique solution, where is a real or complex Hilbert space. Particularly, when , problem (1) is reduced to the nonlinear delay differential equations. When the delay term , problem (1) is reduced to the ordinary differential equations.

The investigation on stability analysis of different numerical methods for problem (1) has fascinated generations of researchers. For example, Torelli [15] considered stability of Euler methods for the nonautonomous nonlinear delay differential equations. Hout [16] studied the stability of Runge-Kutta methods for systems of delay differential equations. Baker and Ford [17] discussed stability of continuous Runge-Kutta methods for integrodifferential systems with unbounded delays. Zhang and Vandewalle [18] discussed the stability of the general linear methods for integrodifferential equations with memory. Li and Zhang obtained the stability and convergence of the discontinuous Galerkin methods for nonlinear delay differential equations [19, 20]. More references for this topic can be found in [2130]. However, few works have been found on the stability of splitting methods for the proposed methods.

In the present work, we present the additive Runge-Kutta methods with some appropriate quadrature rules to numerically solve the nonlinear delay-integrodifferential equations (1). It is shown that if the additive Runge-Kutta methods are algebraically stable, the obtained numerical solutions are globally and asymptotically stable under the given assumptions, respectively. The rest of the paper is organized as follows. In Section 2, we present the numerical methods for problems (1). In Section 3, we consider stability analysis of the numerical schemes. Finally, we present some extensions in Section 4.

2. The Numerical Methods

In this section, we present the additive Runge-Kutta methods with the appropriate quadrature rules to numerically solve problem (1).

The coefficients of the additive Runge-Kutta methods can be organized in Buther tableau as follows (cf. [31]):

where , , and for .

Then, the presented ARKMs for problem (1) can be written bywhere and are approximations to the analytic solution and , respectively, for , for , and denotes the approximation to , which can be computed by some appropriate quadrature rulesFor example, we usually adopt the repeated Simpson’s rule or Newton-Cotes rule, etc., according to the requirement of the convergence of the method (cf. [18]).

3. Stability Analysis

In this section, we consider the numerical stability of the proposed methods. First, we introduce a perturbed problem, whose solution satisfiesIt is assumed that there exist some inner product and the induced norm such thatwhere , , , , and are constants. It is remarkable that the conditions can be equivalent to the assumptions in [32, 33] (see. [34] ).

Definition 1 (cf. [9]). An additive Runge-Kutta method is called algebraically stable if the matricesare nonnegative.

Theorem 2. Assume an additive Runge-Kutta method is algebraically stable and , where . Then, it holds thatwhere and are numerical approximations to problems (1) and (5), respectively.

Proof. Let and be two sequences of approximations to problems (1) and (5), respectively, by ARKMs with the same stepsize and writeWith the notation, the ARKMs for (1) and (5) yieldThus, we haveSince that the matrix is a nonnegative matrix, we obtainFurthermore, by conditions (6), we findandTogether with (11), (12), (13), and (14), we getNote thatThen, we obtainHence,where . This completes the proof.

Theorem 3. Assume an additive Runge-Kutta method is algebraically stable and . Then, it holds that

Proof. Similar to the proof of Theorem 2, it holds thatNote that and ; we haveOn the other hand,Now, in view of (10), (21), (22), and (23), we obtainThis completes the proof.

Remark 4. In [35], Yuan et al. also discussed nonlinear stability of additive Runge-Kutta methods for multidelay-integro-differential equations. However, the main results are different. The main reason is that the results in [35] imply that the perturbations of the numerical solutions tend to infinity when the time increase, while the stability results in present paper indicate that the perturbations of the numerical solutions are independent of the time. Besides, the asymptotical stability of the methods is also discussed in the present paper.

4. Conclusion

The additive Runge-Kutta methods with some appropriate quadrature rules are applied to solve the delay-integro-differential equations. It is shown that if the additive Runge-Kutta methods are algebraically stable, the obtained numerical solutions can be globally and asymptotically stable, respectively. In the future works, we will apply the methods to solve more real-world problems.

Data Availability

No data were used to support this study.

Conflicts of Interest

The authors declare that they have no conflicts of interest.

Acknowledgments

This work is supported in part by the National Natural Science Foundation of China (71601125).

References

  1. V. Thomée, Galerkin Finite Element Methods for Parabolic Problems, Springer, Berlin, Germany, 1997.
  2. J. Wu, Theory and Applications of Partial Functional-Differential Equations, Springer, New York, NY, USA, 1996.
  3. J. R. Cannon and Y. Lin, “Non-classical H1 projection and Galerkin methods for non-linear parabolic integro-differential equations,” Calcolo, vol. 25, pp. 187–201, 1988. View at Google Scholar
  4. D. Li and J. Wang, “Unconditionally optimal error analysis of crank-nicolson galerkin fems for a strongly nonlinear parabolic system,” Journal of Scientific Computing, vol. 72, no. 2, pp. 892–915, 2017. View at Publisher · View at Google Scholar · View at MathSciNet
  5. B. Li and W. Sun, “Error analysis of linearized semi-implicit galerkin finite element methods for nonlinear parabolic equations,” International Journal of Numerical Analysis & Modeling, vol. 10, no. 3, pp. 622–633, 2013. View at Google Scholar · View at Scopus
  6. U. M. Ascher, S. J. Ruuth, and B. T. Wetton, “Implicit-explicit methods for time-dependent partial differential equations,” SIAM Journal on Numerical Analysis, vol. 32, no. 3, pp. 797–823, 1995. View at Publisher · View at Google Scholar · View at MathSciNet
  7. G. Akrivis and B. Li, “Maximum norm analysis of implicit-explicit backward difference formulas for nonlinear parabolic equations,” SIAM Journal on Numerical Analysis, 2017. View at Publisher · View at Google Scholar
  8. I. Higueras, “Strong stability for additive Runge-Kutta methods,” SIAM Journal on Numerical Analysis, vol. 44, no. 4, pp. 1735–1758, 2006. View at Publisher · View at Google Scholar · View at Scopus
  9. A. Araujo, “A note on B-stability of splitting methods,” Computing and Visualization in Science, vol. 26, no. 2-3, pp. 53–57, 2004. View at Publisher · View at Google Scholar · View at MathSciNet
  10. C. A. Kennedy and M. H. Carpenter, “Additive Runge-Kutta schemes for convection-diffusion-reaction equations,” Applied Numerical Mathematics, vol. 44, no. 1-2, pp. 139–181, 2003. View at Publisher · View at Google Scholar · View at MathSciNet
  11. T. Koto, “Stability of IMEX Runge-Kutta methods for delay differential equations,” Journal of Computational and Applied Mathematics, vol. 211, pp. 201–212, 2008. View at Google Scholar
  12. H. Liu and J. Zou, “Some new additive Runge-Kutta methods and their applications,” Journal of Computational and Applied Mathematics, vol. 190, no. 1-2, pp. 74–98, 2006. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  13. D. Li, C. Zhang, and M. Ran, “A linear finite difference scheme for generalized time fractional Burgers equation,” Applied Mathematical Modelling, vol. 40, no. 11-12, pp. 6069–6081, 2016. View at Google Scholar
  14. D. Li, J. Wang, and J. Zhang, “Unconditionally convergent L1-Galerkin FEMs for nonlinear time-fractional Schrödinger equations,” SIAM Journal on Scientific Computing, vol. 39, no. 6, pp. A3067–A3088, 2017. View at Publisher · View at Google Scholar · View at MathSciNet
  15. L. Torelli, “Stability of numerical methods for delay differential equations,” Journal of Computational and Applied Mathematics, vol. 25, no. 1, pp. 15–26, 1989. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  16. K. J. in't Hout, “Stability analysis of Runge-Kutta methods for systems of delay differential equations,” IMA Journal of Numerical Analysis, vol. 17, no. 1, pp. 17–27, 1997. View at Publisher · View at Google Scholar · View at MathSciNet
  17. C. T. Baker and A. Tang, “Stability analysis of continuous implicit Runge-Kutta methods for Volterra integro-differential systems with unbounded delays,” Applied Numerical Mathematics, vol. 24, no. 2-3, pp. 153–173, 1997. View at Publisher · View at Google Scholar · View at MathSciNet
  18. C. Zhang and S. Vandewalle, “General linear methods for Volterra integro-differential equations with memory,” SIAM Journal on Scientific Computing, vol. 27, no. 6, pp. 2010–2031, 2006. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  19. D. Li and C. Zhang, “Nonlinear stability of discontinuous Galerkin methods for delay differential equations,” Applied Mathematics Letters, vol. 23, no. 4, pp. 457–461, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  20. D. Li and C. Zhang, “L∞ error estimates of discontinuous Galerkin methods for delay differential equations,” Applied Numerical Mathematics, vol. 82, pp. 1–10, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  21. V. K. Barwell, “Special stability problems for functional differential equations,” BIT, vol. 15, pp. 130–135, 1975. View at Google Scholar
  22. A. Bellen and M. Zennaro, “Strong contractivity properties of numerical methods for ordinary and delay differential equations,” Applied Numerical Mathematics, vol. 9, no. 3-5, pp. 321–346, 1992. View at Publisher · View at Google Scholar · View at MathSciNet
  23. K. Burrage, “High order algebraically stable Runge-Kutta methods,” BIT, vol. 18, no. 4, pp. 373–383, 1978. View at Publisher · View at Google Scholar · View at MathSciNet
  24. K. Burrage and J. C. Butcher, “Nonlinear stability of a general class of differential equation methods,” BIT, vol. 20, no. 2, pp. 185–203, 1980. View at Publisher · View at Google Scholar · View at MathSciNet
  25. G. J. Cooper and A. Sayfy, “Additive Runge-Kutta methods for stiff ordinary differential equations,” Mathematics of Computation, vol. 40, no. 161, pp. 207–218, 1983. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  26. K. Dekker and J. G. Verwer, Stability of Runge-Kutta Methods for Stiff Nonlinear Differential Equations, North-Holland Publishing, Amsterdam, The Netherlands, 1984. View at MathSciNet
  27. L. Ferracina and M. N. Spijker, “Strong stability of singly-diagonally-implicit Runge-Kutta methods,” Applied Numerical Mathematics, vol. 58, no. 11, pp. 1675–1686, 2008. View at Publisher · View at Google Scholar · View at MathSciNet
  28. K. J. in't Hout and M. N. Spijker, “The θ-methods in the numerical solution of delay differential equations,” in The Numerical Treatment of Differential Equations, K. Strehmel, Ed., vol. 121, pp. 61–67, 1991. View at Google Scholar
  29. M. Zennaro, “Asymptotic stability analysis of Runge-Kutta methods for nonlinear systems of delay differential equations,” Numerische Mathematik, vol. 77, no. 4, pp. 549–563, 1997. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  30. D. Li, C. Zhang, and W. Wang, “Long time behavior of non-Fickian delay reaction-diffusion equations,” Nonlinear Analysis: Real World Applications, vol. 13, no. 3, pp. 1401–1415, 2012. View at Publisher · View at Google Scholar · View at MathSciNet
  31. B. Garcia-Celayeta, I. Higueras, and T. Roldan, “Contractivity/monotonicity for additive Range-kutta methods: Inner product norms,” Applied Numerical Mathematics, vol. 56, no. 6, pp. 862–878, 2006. View at Publisher · View at Google Scholar · View at MathSciNet
  32. C. Huang, “Dissipativity of one-leg methods for dynamical systems with delays,” Applied Numerical Mathematics, vol. 35, no. 1, pp. 11–22, 2000. View at Publisher · View at Google Scholar · View at MathSciNet
  33. C. Zhang and S. Zhou, “Nonlinear stability and D-convergence of Runge-Kutta methods for delay differential equations,” Journal of Computational and Applied Mathematics, vol. 85, no. 2, pp. 225–237, 1997. View at Publisher · View at Google Scholar · View at Scopus
  34. C. Huang, S. Li, H. Fu, and G. Chen, “Nonlinear stability of general linear methods for delay differential equations,” BIT Numerical Mathematics, vol. 42, no. 2, pp. 380–392, 2002. View at Publisher · View at Google Scholar · View at MathSciNet
  35. H. Yuan, J. Zhao, and Y. Xu, “Nonlinear stability and D-convergence of additive Runge-Kutta methods for multidelay-integro-differential equations,” Abstract and Applied Analysis, vol. 2012, Article ID 854517, 22 pages, 2012. View at Publisher · View at Google Scholar